Clin Toxicol (Phila). 2008 Oct 23:1-2. [Epub ahead of print]

 

Pediatric fatality secondary to EDTA chelation.

 

Baxter AJ, Krenzelok EP. Pittsburgh Poison Center, University of Pittsburgh Medical Center, Pittsburgh, PA, USA.

 

 

Background: Chelation therapy has emerged as a popular treatment modality to remove heavy metals that are thought to cause autism. We report a fatality that occurred as a consequence of chelation therapy for autism when the incorrect form of EDTA was administered.

 

Case Report: A five-year-old autistic male was being chelated in a physician's office. While receiving his third treatment he went into cardiac arrest. It was not determined until after the child's death that he had been given edetate disodium rather than edetate calcium disodium, causing profound hypocalcemia and triggering the cardiac events that led to his death.

 

Discussion: In 1991, the CDC recommended using only edetate calcium disodium, not edetate disodium, to children because edetate disodium may induce tetany and possible hypocalcemia as illustrated in this case.

 

Conclusion: The use of chelation therapy in autistic children has not been validated and can have tragic consequences.

 

PMID: 18949650 [PubMed - as supplied by publisher]

 


 

 

Related Articles:

 

Home Testing & Sanitizer:
 

 

 

 

 

ADVERTISEMENT